Q:

What happens if you take too much thyroid medication?

A:

Quick Answer

Taking too much thyroid medication can have serious and even life-threatening effects on human health; side effects of over-replacement of thyroid hormone via thyroid medication include rapid or irregular heartbeat, muscle weakness, irritability, tremors, weight loss, chest pain, shortness of breath, nervousness, sleeplessness, change in appetite, vomiting, excess perspiration, frequent bowel movements, fever, heat intolerance, impaired fertility, menstrual changes, decreased bone density and other unusual medical problems, notes Synthroid. Medications for replacing thyroid hormones in the human body should be used only as prescribed.

Continue Reading

Full Answer

Thyroid hormones, including Synthroid and other thyroid medications, should never be used for the purpose of losing weight or treating obesity. Synthroid warns that when used either on its own or when combined with other medicines for weight loss, thyroid medicine is not effective, particularly in doses that are intended for replacement of thyroid hormones. When used in larger doses, life-threatening and other serious effects can occur, especially when the thyroid medicine is used with appetite-reducing drugs.

Synthroid is a common type of thyroid hormone replacement. It is a manmade hormone used for the treatment of hypothyroidism. Generally, thyroid replacement to replace low levels of thyroid hormone is a lifelong treatment that requires a daily dose.

Learn more about Medications & Vitamins
Sources:

Related Questions

Explore